Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the limit points of $(a_n\xi )_{n=1}^{\infty }$ mod $1$ for slowly increasing integer sequences $(a_n)_{n=1}^{\infty }$


Author: Artūras Dubickas
Journal: Proc. Amer. Math. Soc. 137 (2009), 449-456
MSC (2000): Primary 11B05, 11B37, 11J71, 11R11
DOI: https://doi.org/10.1090/S0002-9939-08-09491-4
Published electronically: August 4, 2008
MathSciNet review: 2448563
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we are interested in sequences of positive integers $(a_n)_{n=1}^{\infty }$ such that the sequence of fractional parts $\{a_n\xi \}_{n=1}^{\infty }$ has only finitely many limit points for at least one real irrational number $\xi .$ We prove that, for any sequence of positive numbers $(g_n)_{n=1}^{\infty }$ satisfying $g_n \geq 1$ and $\lim _{n\to \infty } g_n=\infty$ and any real quadratic algebraic number $\alpha ,$ there is an increasing sequence of positive integers $(a_n)_{n=1}^{\infty }$ such that $a_n \leq n g_n$ for every $n \in \mathbb {N}$ and $\lim _{n\to \infty }\{a_n \alpha \} = 0.$ The above bound on $a_n$ is best possible in the sense that the condition $\lim _{n\to \infty } g_n=\infty$ cannot be replaced by a weaker condition. More precisely, we show that if $(a_n)_{n=1}^{\infty }$ is an increasing sequence of positive integers satisfying $\liminf _{n\to \infty } a_n/n<\infty$ and $\xi$ is a real irrational number, then the sequence of fractional parts $\{a_n \xi \}_{n=1}^{\infty }$ has infinitely many limit points.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11B05, 11B37, 11J71, 11R11

Retrieve articles in all journals with MSC (2000): 11B05, 11B37, 11J71, 11R11


Additional Information

Artūras Dubickas
Affiliation: Department of Mathematics and Informatics, Vilnius University, Naugarduko 24, Vilnius LT-03225, Lithuania
Email: arturas.dubickas@mif.vu.lt

Keywords: Distribution modulo 1, recurrence sequence, quadratic algebraic number
Received by editor(s): December 17, 2007
Received by editor(s) in revised form: January 19, 2008
Published electronically: August 4, 2008
Communicated by: Ken Ono
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.